Tennessee, 2017

Damaging Wind and Lightning Strike in Tennessee, June 15, 2017

June 15, 2017 · NWS OHX · 2 events in 2 counties and zones

A line of showers and strong thunderstorms moved across Middle Tennessee during the late morning and early afternoon hours on June 15. One report of wind damage and another report of lightning damage were received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$11,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

A line of showers and strong thunderstorms moved across Middle Tennessee during the late morning and early afternoon hours on June 15. One report of wind damage and another report of lightning damage were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Jun 15, 10:29 AM CST, 31 minutes earlier.

Area forecast discussion, Jun 15, 10:29 AM CST, 31 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
1129 AM CDT Thu Jun 15 2017

.UPDATE...
FOR MORNING DISCUSSION.

&&

.DISCUSSION...

Complex of storms currently working across the mid state. Some of
the storms have been strong with 40 to 45 mph winds being
reported. The only portion of the fcst I will update at this point
is to lower max temps northwest. The rain cooled air is in place
across that area and current temps are in the lower 70s. Will drop
those max temps a few degrees.

Should get a break from northwest to southeast over the next few
hours. Hrrr does elude toward some redevelopment over northwest
area by late afternoon. No other changes to fcst at this time.

&&

.AVIATION...
12Z TAF DISCUSSION.

The main challenge and concern today will be thunderstorm
development. Weak remnants of a system coming south from Kentucky
will generate isolated showers or storms early this morning,
mainly for BNA and MQY. Another system coming out of Missouri
will be the focus for more widespread thunderstorm activity this
afternoon and evening, including the potential for severe
thunderstorms. Otherwise, expect scattered to broken cumulus
clouds and southwest winds 5-10KT.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......21
AVIATION........Reagan
Hazardous weather outlook, Jun 15, 4:02 AM CST, 6 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
502 AM CDT Thu Jun 15 2017

TNZ005>011-023>034-056>066-075-077>080-093>095-161000-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
502 AM CDT Thu Jun 15 2017

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...Today and Tonight

Some strong to severe thunderstorms will be possible mainly
this afternoon through the early evening hours across Middle
Tennessee. Main concern with strong to severe thunderstorms
that do develop will be damaging winds. A few instances of
large hail will also be possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this afternoon through
the early evening hours.

Spotter Thunderstorm Reporting Criteria
Tornado
Funnel Cloud
Flooding
Hail >= 1/2 inch
Winds > 50 MPH (Measured)
Structural Damage
Trees or Power Lines Down

31

In the hours before

Special weather statement, Jun 15, 7:54 AM CST, 3 hours 6 minutes before
Special Weather Statement
National Weather Service Nashville TN
854 AM CDT THU JUN 15 2017

TNZ010-011-031-033-151430-
Overton TN-Pickett TN-Clay TN-Jackson TN-
854 AM CDT THU JUN 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR OVERTON...WEST CENTRAL PICKETT...
EASTERN JACKSON AND SOUTHEASTERN CLAY COUNTIES UNTIL 930 AM CDT...

At 853 AM CDT, Doppler radar was tracking a strong thunderstorm near
Gainesboro, moving east at 30 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Livingston, Gainesboro, Whitleyville, Standing Stone State Park and
Rickman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3627 8517 3626 8545 3628 8546 3628 8545
      3630 8546 3630 8550 3629 8549 3628 8551
      3626 8551 3626 8562 3643 8569 3648 8563
      3660 8525
TIME...MOT...LOC 1353Z 251DEG 26KT 3638 8557

MR3
Special weather statement, Jun 15, 8:31 AM CST, 2 hours 29 minutes before
Special Weather Statement
National Weather Service Nashville TN
931 AM CDT THU JUN 15 2017

TNZ033-034-151500-
Fentress TN-Overton TN-
931 AM CDT THU JUN 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OVERTON AND
SOUTHWESTERN FENTRESS COUNTIES UNTIL 1000 AM CDT...

At 930 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Monterey, or 10 miles southeast of Livingston, moving
east at 30 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Crawford, Grimsley and Clarkrange.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3615 8496 3616 8497 3616 8499 3615 8500
      3617 8503 3615 8504 3615 8506 3614 8507
      3615 8521 3618 8526 3619 8526 3618 8528
      3620 8533 3637 8534 3641 8496 3615 8495
TIME...MOT...LOC 1430Z 267DEG 13KT 3626 8524

MR3
Special weather statement, Jun 15, 8:55 AM CST, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Nashville TN
955 AM CDT THU JUN 15 2017

TNZ006-007-026-151530-
Robertson TN-Cheatham TN-Montgomery TN-
955 AM CDT THU JUN 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR MONTGOMERY...NORTHERN CHEATHAM
AND WESTERN ROBERTSON COUNTIES UNTIL 1030 AM CDT...

At 954 AM CDT, Doppler radar was tracking a strong thunderstorm near
Clarksville, moving east at 40 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Clarksville, Coopertown, Pleasant View, Adams, Cedar Hill, Palmyra,
Cunningham and Woodlawn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3636 8697 3637 8754 3659 8753 3664 8703
      3664 8697
TIME...MOT...LOC 1454Z 268DEG 33KT 3650 8743

MR3
Special weather statement, Jun 15, 9:22 AM CST, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Nashville TN
1022 AM CDT THU JUN 15 2017

TNZ006>009-023-025>027-029-151600-
Robertson TN-Dickson TN-Davidson TN-Trousdale TN-Cheatham TN-
Sumner TN-Macon TN-Montgomery TN-Houston TN-
1022 AM CDT THU JUN 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DAVIDSON...NORTHERN
DICKSON...SOUTHEASTERN MONTGOMERY...SUMNER...CHEATHAM...SOUTHEASTERN
HOUSTON...WESTERN MACON...NORTHWESTERN TROUSDALE AND ROBERTSON
COUNTIES UNTIL 1100 AM CDT...

At 1021 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Portland to near Coopertown to 11 miles
northeast of McEwen. Movement was east at 40 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Gallatin, Springfield, Ashland City, Lafayette, Hendersonville,
Goodlettsville, White House, Millersville, Greenbrier, Coopertown,
Westmoreland, Ridgetop, Cross Plains, Portland, Joelton, Pleasant
View, Charlotte, Orlinda, Adams and Vanleer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3665 8635 3662 8587 3638 8626 3619 8704
      3620 8764 3623 8770 3641 8732 3665 8692
      3665 8659 3663 8656 3665 8651
TIME...MOT...LOC 1521Z 268DEG 36KT 3666 8646 3638 8690 3624 8751

MR3
Special weather statement, Jun 15, 9:59 AM CST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Nashville TN
1059 AM CDT THU JUN 15 2017

TNZ008>011-026>033-151645-
Putnam TN-Davidson TN-Wilson TN-Overton TN-Pickett TN-Trousdale TN-
Cheatham TN-Sumner TN-Clay TN-Jackson TN-Macon TN-Smith TN-
1059 AM CDT THU JUN 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OVERTON...
NORTHWESTERN PICKETT...SMITH...DAVIDSON...JACKSON...SUMNER...
WILSON...CENTRAL CHEATHAM...CLAY...MACON...TROUSDALE AND NORTHWESTERN
PUTNAM COUNTIES UNTIL 1145 AM CDT...

At 1058 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northwest of Red Boiling Springs to 7
miles north of Lebanon to 7 miles northwest of Belle Meade. Movement
was east at 40 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Gallatin, Lebanon, Ashland City, Lafayette, Carthage, Celina,
Gainesboro, Hartsville, Nashville, Madison, Hendersonville, Mount
Juliet, Goodlettsville, White House, Millersville, Oak Hill, Belle
Meade, Lakewood, Westmoreland and Gordonsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3661 8551 3662 8520 3622 8555 3608 8634
      3610 8681 3617 8715 3619 8716 3636 8683
      3636 8679 3642 8672 3641 8669 3644 8667
      3664 8617
TIME...MOT...LOC 1558Z 278DEG 57KT 3661 8592 3632 8634 3619 8692

MR3
Special weather statement, Jun 15, 10:47 AM CST, 13 minutes before
Special Weather Statement
National Weather Service Nashville TN
1147 AM CDT THU JUN 15 2017

TNZ028-030-032-059-062>065-078-151730-
Putnam TN-Cannon TN-Rutherford TN-Williamson TN-Wilson TN-De Kalb TN-
Warren TN-White TN-Smith TN-
1147 AM CDT THU JUN 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SMITH...DE KALB...
CENTRAL RUTHERFORD...NORTHWESTERN WARREN...EAST CENTRAL WILLIAMSON...
SOUTHEASTERN WILSON...NORTHWESTERN WHITE...SOUTHWESTERN PUTNAM AND
CANNON COUNTIES UNTIL 1230 PM CDT...

At 1146 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Gordonsville to 8 miles southeast of
Watertown to near Smyrna. Movement was east at 40 mph.

Winds in excess of 40 mph will be possible with these storms. Some
of the stronger winds are associated with outflow ahead of the
storms.

Locations impacted include...
Murfreesboro, Cookeville, Smithville, Woodbury, Carthage, Smyrna,
Brentwood, La Vergne, Nolensville, Algood, Watertown, Baxter,
Gordonsville, Walterhill, Hickman, South Carthage, Alexandria,
Dowelltown, Liberty and Auburntown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3624 8576 3621 8563 3623 8558 3622 8538
      3600 8548 3585 8560 3575 8592 3578 8649
      3595 8676 3598 8665 3597 8662 3599 8661
      3610 8624 3625 8596
TIME...MOT...LOC 1646Z 281DEG 59KT 3615 8585 3601 8603 3592 8650

MR3

The radar

The Nashville radar (KOHX), 68 km away, was scanning. The volume nearest the first event began at 17:01 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Maury

When
June 15, 11:00 AM CST
Where
Maury County, 0.99 mi WSW of Kleburne
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
35.743, -86.995

A tSpotter Twitter report and photo showed a tree was blown down and blocked Petty Lane in Spring Hill. Time estimated based on radar.

Lightning, Williamson

When
June 15, 12:03 PM CST
Where
Williamson County, 0.72 mi WSW of Berrys Chapel
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
35.964, -86.891

A house was struck by lightning and the resulting fire damaged a home in Fieldstone Farms.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2017Every state in 2017This day in weather historyWarnings in Tennessee, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 698249, 698251.